Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

An elementary theory of the category of topological spaces


Author: Dana I. Schlomiuk
Journal: Trans. Amer. Math. Soc. 149 (1970), 259-278
MSC: Primary 18.10
DOI: https://doi.org/10.1090/S0002-9947-1970-0258914-7
MathSciNet review: 0258914
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An elementary system of axioms was given by F. W. Lawvere for the category of sets and mappings. The purpose of this paper is to provide a finite number of elementary axioms for the category of topological spaces and continuous mappings and to prove that any model of these axioms is equivalent to ``the category of topological spaces'' constructed over some model of Lawvere's axioms. Furthermore, we prove that any complete category, model of the given axioms is equivalent to the category of topological spaces.


References [Enhancements On Off] (What's this?)

  • [1] R. F. Arens, A topology for spaces of transformations, Ann. of Math. (2) 47 (1946), 480-495. MR 8, 165. MR 0017525 (8:165e)
  • [2] S. Eilenberg and Saunders MacLane, General theory of natural equivalences, Trans. Amer. Math. Soc. 58 (1945), 231-294. MR 7, 109. MR 0013131 (7:109d)
  • [3] R. H. Fox, On topologies for function spaces, Bull. Amer. Math. Soc. 51 (1945), 429-432. MR 6, 278. MR 0012224 (6:278d)
  • [4] P. Freyd, Abelian categories. An introduction to the theory of functions, Harper's Series in Modern Math., Harper & Row, New York, 1964. MR 29 #3517. MR 0166240 (29:3517)
  • [5] J. R. Isbell, Subobjects, adequacy, completeness and categories of algebras, Rozprawy Mat. 36 (1964). MR 29 #1238. MR 0163939 (29:1238)
  • [6] J. L. Kelley, General topology, Van Nostrand, Princeton, N. J., 1955. MR 16, 1136. MR 0070144 (16:1136c)
  • [7] F. W. Lawvere, Functorial semantics of algebraic theories, Dissertation, Columbia University, New York, 1963.
  • [8] -, An elementary theory of the category of sets, Proc. Nat. Acad. Sci. U.S.A. 52 (1964), 1506-1511. MR 30 #3025. MR 0172807 (30:3025)
  • [9] -, The category of categories as a foundation for mathematics, Proc. Conf. Categorical Algebra, (La Jolla, Calif., 1965), Springer, New York, 1966. MR 34 #7332. MR 0207517 (34:7332)
  • [10] Saunders MacLane, Categorical algebra, Bull. Amer. Math. Soc. 71 (1965), 40-106. MR 30 #2053. MR 0171826 (30:2053)
  • [11] B. Mitchell, Theory of categories, Pure and Appl. Math., vol. 17, Academic Press, New York, 1965. MR 34 #2647. MR 0202787 (34:2647)
  • [12] D. Schlomiuk, A characterization of the category of topological spaces, Notices Amer. Math. Soc. 14 (1967), 269. Abstract #67T-180.
  • [13] E. Spanier, Quasi-topologies, Duke Math. J. 30 (1963), 1-14. MR 26 #1847. MR 0144300 (26:1847)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18.10

Retrieve articles in all journals with MSC: 18.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0258914-7
Keywords: Extremal monomorphism, regular monomorphism, regular image, projective generator, suitable topology, exponentiation axiom, Lawvere's axiom of infinity
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society